- Can be caused by medications: antiretrovirals (esp. RTV, other PIs, AZT), high-dose TMP-SMX, macrolides, opiates
- Most antiretrovirals may cause some nausea.
- For most except PIs the rate of nausea is low.
- To improve adherence discuss potential adverse effects before starting ARVs.
- Nausea greatest in first 1-2 wks of treatment.
- Inform pts that GI Sxs often improve. Offer PRN anti-emetic if needed.
- Nausea/vomiting may be a sign of a life-threatening reaction to ART: ABC hypersensitivity (Only prescribe ABC if HLA B*5701 is negative.); NVP hepatotoxicity (Do not prescribe NVP for women with CD4 >250 or men with CD4 >400); lactic acidosis with older, non-recommended NRTIs (d4T, ddI, AZT).
- Metabolic causes: adrenal insufficiency, uremia, hypercalcemia
- CNS disease: mass lesions, meningitis
- Hepatitis: Flares of HBV may occur if 3TC, FTC, TDF, or TAF are stopped abruptly.
- GI disease: gastritis, gastroparesis, reflux esophagitis, PUD, lymphoma, KS, hepatobiliary disease (including drug-induced hepatitis), pancreatitis
- Misc: opiate withdrawal, pregnancy, cannabinoid hyperemesis syndrome
There's more to see -- the rest of this topic is available only to subscribers.